Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A lower bound for the spectrum of the Laplacian in terms of sectional and Ricci curvature

Author: Alberto G. Setti
Journal: Proc. Amer. Math. Soc. 112 (1991), 277-282
MSC: Primary 58G25
MathSciNet review: 1043421
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be an $ n$-dimensional, complete, simply connected Riemannian manifold. In this paper we show that if the sectional curvature is bounded above by $ - k \leq 0$ and the Ricci curvature is bounded above by $ - \alpha \leq 0$, then the spectrum of the Laplacian on $ M$ is bounded below by $ [\alpha + (n - 1)(n - 2)k]/4$. This improves a previous result due to H. P. McKean.

References [Enhancements On Off] (What's this?)

  • [1] Isaac Chavel, Eigenvalues in Riemannian geometry, Pure and Applied Mathematics, vol. 115, Academic Press, Inc., Orlando, FL, 1984. Including a chapter by Burton Randol; With an appendix by Jozef Dodziuk. MR 768584
  • [2] Jeff Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, Problems in analysis (Papers dedicated to Salomon Bochner, 1969) Princeton Univ. Press, Princeton, N. J., 1970, pp. 195–199. MR 0402831
  • [3] Shiu Yuen Cheng, Eigenfunctions and eigenvalues of Laplacian, Differential geometry (Proc. Sympos. Pure Math., Vol. XXVII, Stanford Univ., Stanford, Calif., 1973) Amer. Math. Soc., Providence, R.I., 1975, pp. 185–193. MR 0378003
  • [4] H. P. McKean, An upper bound to the spectrum of Δ on a manifold of negative curvature, J. Differential Geometry 4 (1970), 359–366. MR 0266100
  • [5] Robert S. Strichartz, Analysis of the Laplacian on the complete Riemannian manifold, J. Funct. Anal. 52 (1983), no. 1, 48–79. MR 705991,
  • [6] Shing Tung Yau, Isoperimetric constants and the first eigenvalue of a compact Riemannian manifold, Ann. Sci. École Norm. Sup. (4) 8 (1975), no. 4, 487–507. MR 0397619

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58G25

Retrieve articles in all journals with MSC: 58G25

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society